Welcome to Part 2 of the TOXIDROMES article (Part 1 can be found here).
To recap last month’s article; A drug overdose is the ingestion or application of a substance that is above and beyond the recommended or generally used amount. Not all overdoes are fatal, and they can happen to anyone; first time or veteran drug users, purposefully or accidental, adult or child.
Understanding the common causes, basic pathophysiology and the signs and symptoms for the major TOXIDROMES is of huge benefit all levels of healthcare providers. In the last article we covered the anticholinergic, cholinergic and sympathomimetic toxidromes. The 2nd part of the article will focus on Opiates, Sedative/Hypnotics and Hallucinogens.
The Opiate toxidrome is one of the most common pre-hospital care providers will run into. Opiates are CNS depressants, and most of the common signs and symptoms of an opiate overdose are due to this nervous system depression. Common signs and symptoms in the Opiate toxidrome are; nausea and vomiting, dry mouth, drowsiness and miosis (pinpoint pupils) (note: an exception to this hallmark sign is Demerol, which does not cause miosis and is still classified as an opioid). More sever overdoses can cause bradycardia, hypotension, apnea, hallucinations, delirium, loss of consciousness, seizure, coma and death.
Natural opiates are derived from the opium poppy plant, but semi-synthetic and synthetically produced opioids have existed for the most of the 20th century. Common opiates are morphine, heroin, codeine, Demerol, and Fentanyl. The treatment for severe opiate overdose carried by most ALS services in Ontario is Naloxone (Narcan), which is a competitive opioid antagonist .
Sedative / Hypnotics
Also known as tranquilizers, drugs in this toxidrome act on the nervous system to produce sedation or dissociation without any specific analgesic effects (unlike opioids). Many of the drugs in this toxidrome cause high rates of physiological or psychological dependence, and as such are commonly abused. Signs and Symptoms of this toxidrome include; decreased LOA, delusions, ataxia, nystagmus, slurred speech and apnea (being the most serious potential complication).
There are a wide variety of substances that cause the effects of this toxidrome including; barbiturates (eg. Phenobarbital), benzodiazepines (eg. Valium, Ativan etc.), GHB, and alcohol.
Substances in this toxidrome cause a variety of visual, tactile and auditory sensations. Delusions, hallucinations, disorientation and panic are all potential side effects of drugs that fall into this category. More severe complications can include hypertension, tachycardia, tachypnea, and seizures.
Common street drugs such as LSD, mushrooms, PCP, cocaine and amphetamines can all be classified under the hallucinogenic toxidrome. Unlike many Hollywood depictions in which individuals under the influence of hallucinogens experience a complete disconnect from reality and full-scale auditory, visual and tactile hallucinations, it is important to note that many of the substances that fall into this category have less dramatic and dissociative effects. Treatment for individuals in this toxidrome generally is limited to supportive care, allowing the substance to naturally run it’s course while protecting the patient from doing themselves or others harm.
The above toxidromes (and those covered in Part 1) are only a brief overview. Given the myriad of substances that can have both positive and negative effects on the human body, understanding and being able to classify symptoms into the various toxidromes gives health care providers and framework on which to begin treatment of a patient. Often, with severe overdoses, we do not have the luxury of waiting for a toxicology screen before beginning treatment. Pre-hospital care providers often have a unique opportunity to observe patients in the setting where the overdose took place, so detailed (and safe) scene surveys are extremely important in any suspect drug / substance overdose. Using these toxidromes, and the information found on scene, first responders and paramedics can initiate the appropriate care, and provide life saving information immediately to hospital staff.
My thanks once again to Blair Bigham for the use of his “Drugs for CERTs” presentation.